Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 254, NWS Memphis, TN

July 14, 2004Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2004, 2:53 PM CDT for Hardin County, Tennessee. It was in force for 37 min. 60 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 2:53 PM CDT (19:53 UTC)
Expired
Jul 14, 2004, 3:30 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 153 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:10 PM CDTTSTM WND GST 604 E Saltillo, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:14 PM CDTHAIL 15 Nnw Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN
Jul 14, 3:21 PM CDTHAIL 0.75Olive Hill, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 141953
SVRMEM
TNC071-142030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 330 PM CDT

* AT 254 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SALTILLO...MOVING SOUTH AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 330 PM CDT INCLUDE...
  OLIVE HILL...SAVANNAH...
  PICKWICK DAM...
  WALNUT GROVE...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3541 8802 3543 8831 3502 8827 3502 8799

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:46 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 14, 2:46 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT WED JUL 14 2004

.DISCUSSION...
STRONG NORTHWEST FLOW ALOFT WAS ADVECTING IN REMNANTS OF THE MCS
FROM NORTHERN MISSOURI EARLIER TODAY. A WEAK FRONTAL BOUNDARY
STRETCHED FROM JUST SOUTH OF NASHVILLE TO NORTHEASTERN ARKANSAS THIS
AFTERNOON. THE ATMOSPHERE IS VERY MOIST WITH SEVERAL DEW POINT
READINGS IN THE MID AND UPPER 70S. THE THUNDERSTORMS WILL EVENTUALLY
FORM A LINE AND MOVE RAPIDLY SOUTHWARD. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THE FORECAST AREA WILL REMAIN UNDER NORTHWEST FLOW WHICH WILL BRING
MORE RAIN CHANCES LATE THURSDAY AFTERNOON AND EVENING. THE CHANCES
FOR RAIN WILL PERSIST THROUGH SUNDAY AS DISTURBANCES IN THE
NORTHWEST FLOW WILL AFFECT THE REGION. THE ANTICIPATED RAIN CHANCES
WILL BRING A FEW DAYS OF RELIEF FROM THE EXTREME HEAT WE HAVE
EXPERIENCED THE PAST FEW DAYS.

LATEST LONG RANGE FORECASTS INDICATE DRY FORECAST MONDAY AND TUESDAY
WITH A CHANCE OF RAIN AGAIN BY WEDNESDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM FOR CROSS...CRITTENDEN...ST.
FRANCIS...LEE AND PHILLIPS COUNTIES.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL BUT PHILLIPS COUNTY.
MS...HEAT ADVISORY ALL AREAS THROUGH 7 PM.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR
TUNICA...DESOTO...TATE...MARSHALL...BENTON...TIPPAH...UNION...
ALCORN...PRENTISS AND TISHOMINGO COUNTIES.
MO...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR DUNKLIN AND PEMISCOT.
TN...HEAT ADVISORY THROUGH 7 PM FOR
SHELBY...FAYETTE...HARDEMAN...MCNAIRY AND HARDIN COUNTIES.
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF WEST TENNESSEE.
&&

AC
Hazardous weather outlook, Jul 14, 4:00 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 AM CDT WED JUL 14 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-151000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL REACH 105 TO 108 DEGREES ACROSS THE MID-SOUTH FROM
ROUGHLY MEMPHIS SOUTHWARD THIS AFTERNOON. THIS AREA INCLUDES HELENA
...CLARKSDALE...TUNICA...TUPELO...OXFORD AND MEMPHIS. HEAT INDICES
ACROSS THE REMAINDER OF THE MID SOUTH WILL REACH 100 TO 105 DEGREES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID SOUTH.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS A
COLD FRONT MOVES ACROSS THE AREA FROM THE NORTH. SOME STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH
MONDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Jul 14, 2:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

&&

VOGELSANG/CORDERO
Local storm report, Jul 14, 2:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DARDEN                  35.63N 88.23W
07/14/2004  1.00 INCH        HENDERSON          TN   POST OFFICE

0234 PM     HAIL             3 E SCOTTS HILL         35.52N 88.20W
07/14/2004  1.00 INCH        DECATUR            TN   PUBLIC

&&

VOGELSANG/CORDERO

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:07 PM CDTSevere Thunderstorm WarningMEGHenderson23 min
Jul 14, 2:33 PM CDTSevere Thunderstorm WarningMEGDecatur27 min
Jul 14, 3:28 PM CDTSevere Thunderstorm WarningMEGHardin32 min
Jul 14, 4:46 PM CDTSevere Thunderstorm WarningMEGHardin29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.